Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 5, NWS Topeka, KS

March 22, 2009Cloud County, Ottawa County, Republic County, Kansas

NWS Topeka, KS issued this wind advisory at Mar 22, 2009, 3:58 AM CDT for Cloud County, Ottawa County, Republic County, Kansas. It took effect at Mar 22, 2009, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 3:58 AM CDT (08:58 UTC)
In effect from
Mar 22, 2009, 1:00 PM CDT
Expired
Mar 22, 2009, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 220858
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT SUN MAR 22 2009

.THE SURFACE PRESSURE GRADIENT WILL TIGHTEN ACROSS NORTH CENTRAL
KANSAS THIS AFTERNOON. SOUTHERLY WINDS WILL INCREASE THIS MORNING
AND BECOME GUSTY THIS AFTERNOON.

KSZ008-020-034-230000-
/O.NEW.KTOP.WI.Y.0005.090322T1800Z-090323T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
358 AM CDT SUN MAR 22 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING. 

SOUTHERLY WINDS WILL BE INCREASE THROUGH THE MORNING HOURS. BY
AFTERNOON...WINDS WILL BE SUSTAINED AT 30 TO 35 MPH WITH GUSTS
AROUND 45 MPH. THE WINDS WILL DECREASE SLIGHTLY THIS EVENING...TO
SPEEDS OF 20 TO 30 MPH. STRONG...GUSTY WINDS ARE EXPECTED AGAIN ON
MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. OUTDOOR BURNING SHOULD BE
AVOIDED THIS AFTERNOON.

&&

$$

STARK
2 follow-up statements
000 
WWUS73 KTOP 222052
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SUN MAR 22 2009

.THE SURFACE PRESSURE GRADIENT WILL TIGHTEN ACROSS THE AREA LATE THIS
AFTERNOON THROUGH EARLY MONDAY EVENING. SOUTHERLY WINDS ACROSS
NORTH CENTRAL KANSAS WILL DIMINISH SLIGHTLY AFTER 700 PM.
SOUTHERLY WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS OF 45 MPH
DURING THE MID MORNING HOURS OF MONDAY AND EXTEND THROUGH EARLY
MONDAY EVENING.

KSZ008-020-034-230500-
/O.NEW.KTOP.WI.Y.0006.090323T1500Z-090324T0000Z/
/O.CON.KTOP.WI.Y.0005.000000T0000Z-090323T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
352 PM CDT SUN MAR 22 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY. A
WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHERLY WINDS WILL CONTINUE AT 30 TO 35 MPH THROUGH 700
PM...WITH GUSTS TO AROUND 45 MPH. THE WINDS WILL DECREASE SLIGHTLY
THIS EVENING...TO SPEEDS OF 20 TO 30 MPH. STRONG SOUTHERLY WINDS
OF 35 MPH...WITH GUSTS OF 45 TO 50 MPH WILL OCCUR DURING THE MID
MORNING HOURS OF MONDAY AND CONTINUE THROUGH THE AFTERNOON HOURS
OF MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. OUTDOOR BURNING SHOULD BE
AVOIDED.

&&

$$

KSZ009>012-021>024-026-035>040-054>056-058-059-230500-
/O.NEW.KTOP.WI.Y.0006.090323T1500Z-090324T0000Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
352 PM CDT SUN MAR 22 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY. 

SOUTHERLY WINDS WILL INCRESE TO 30 TO 35 MPH WITH GUSTS OF 45 MPH
DURING THE MID MORNING HOURS OF MONDAY AND CONTINUING THROUGH
EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. OUTDOOR BURNING SHOULD BE
AVOIDED.

&&

$$
000 
WWUS73 KTOP 222346
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SUN MAR 22 2009

.A STRONG SPRING STORM SYSTEM WILL CONTINUE TO BRING VERY WINDY
CONDITIONS ACROSS THE PLAINS THROUGH THE DAY ON MONDAY. 

KSZ008-020-034-231500-
/O.EXP.KTOP.WI.Y.0005.000000T0000Z-090323T0000Z/
/O.CON.KTOP.WI.Y.0006.090323T1500Z-090324T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
646 PM CDT SUN MAR 22 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
MONDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. A WIND
ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY. 

WINDS WILL DIMINISH IN THE EVENING HOURS...AND ARE EXPECTED TO
REMAIN AROUND 20 TO 25 MPH THROUGH THE NIGHT. STRONG SOUTHERLY
WINDS OF 35 MPH...WITH GUSTS OF 45 TO 50 MPH WILL OCCUR DURING THE
MID MORNING HOURS OF MONDAY AND CONTINUE THROUGH THE AFTERNOON
HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

KSZ009>012-021>024-026-035>040-054>056-058-059-231500-
/O.CON.KTOP.WI.Y.0006.090323T1500Z-090324T0000Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
646 PM CDT SUN MAR 22 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT
MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY. 

SOUTHERLY WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS OF 45 MPH
DURING THE MID MORNING HOURS OF MONDAY AND CONTINUE THROUGH EARLY
EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. OUTDOOR BURNING SHOULD BE
AVOIDED.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 22, 3:30 AM CDT, 28 minutes earlier.

Area forecast discussion, Mar 22, 3:30 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT SUN MAR 22 2009

.DISCUSSION...

TODAY/TONIGHT...MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM
PERIOD. LEAD SHORTWAVE OUT AHEAD OF SIGNIFICANT UPPER TROF CURRENTLY
MOVING INTO CALIFORNIA WILL MOVE ACROSS KANSAS LATE THIS AFTERNOON.
LEESIDE CYCLOGENESIS WILL TIGHTEN THE SURFACE PRESSURE GRADIENT AND
SOUTHERLY WINDS WILL INCREASE TO SPEEDS OF 20 TO 30 MPH WITH GUSTS
OF 35 TO 40 MPH. WINDS MAY BE SLIGHTLY HIGHER IN THE NORTH CENTRAL
PORTION OF THE CWA AND WILL ISSUE A WIND ADVISORY FOR THE AFTERNOON
HOURS IN THIS AREA. SHORTWAVE APPEARS TO BE A BIT SLOWER THIS MODEL
RUN...SO HAVE LOWERED POPS THIS MORNING CWA WIDE...THEN INCREASED
POPS IN THE NORTH CENTRAL THIS AFTERNOON. PRECIPITATION CHANCES
SPREAD EASTWARD THIS EVENING WITH LOW LEVEL JET AROUND 55KTS AND
INCREASING MOISTURE EXPECTED. HIGH CLOUDS ALREADY STREAMING INTO
WESTERN KANSAS. EVEN WITH MOSTLY CLOUDY SKIES THIS AFTERNOON...WAA
BOOSTS TEMPS INTO THE LOWER 70S. SURFACE WINDS WILL STAY UP
OVERNIGHT WITH LOWS IN THE MID TO UPPER 50S.

MONDAY/MONDAY NIGHT...IMPRESSIVE SURFACE LOW FORECAST TO MOVE FROM
NORTHEAST COLORADO INTO CENTRAL NEBRASKA BY 00Z TUESDAY. THE TIGHT
PRESSURE GRADIENT AND INCREASING 850MB WIND WILL CAUSE WINDY
CONDITIONS TO DEVELOP ACROSS THE ENTIRE CWA. A WIND ADVISORY WILL BE
NEEDED ON MONDAY AS SOUTH WINDS INCREASE TO 30 TO 40 MPH WITH GUSTS
OF 45 TO 50 MPH. THE DRYLINE MOVES INTO CENTRAL KANSAS BY 21Z...THEN
SURFACE COLD FRONT PUSHES SOUTHEAST INTO CENTRAL AND EASTERN
KANSAS...AND INTO OUR WESTERN CWA BY 00Z TUESDAY. THERE SHOULD BE A
BREAK IN THE PRECIPITATION FROM EARLY MONDAY MORNING THROUGH MONDAY
AFTERNOON BEFORE THUNDERSTORMS DEVELOP IN CENTRAL KANSAS AND THEN
MOVE EASTWARD. LATEST MODELS DEPICTING SIGNIFICANT CLOUD COVER OVER
THE CWA MONDAY WHICH WOULD LIMIT THE AMOUNT OF SOLAR INSOLATION AND
SURFACE BASED INSTABILITY. IN THE WESTERN PORTION OF THE CWA AND
FURTHER WEST WHERE CAPE VALUES ARE FORECAST TO BE AROUND 800-1000
J/KG MONDAY AFTERNOON AND GOOD SHEAR EXISTS COULD SEE SUPERCELLS
WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO. SEVERE
WEATHER THREAT LOOKS TO EVOLVE INTO A SQUALL LINE WITH DAMAGING
WINDS THE PRIMARY THREAT AS THE STORMS MOVE EASTWARD OVERNIGHT.
AGAIN THE TIMING OF THIS POTENT FRONT LOOKS A BIT SLOWER THAN
PREVIOUS MODEL RUNS...SO THE SQUALL LINE AND ASSOCIATED
PRECIPITATION MAY BE A BIT SLOWER TO MOVE EAST OUT OF THE CWA DURING
THE EARLY TUESDAY MORNING. TEMPERATURES BEHIND THE FRONT WILL DROP
INTO THE UPPER 30S IN THE FAR NORTHWESTERN CWA TO UPPER 40S IN THE
SOUTHEASTERN CWA.

TUESDAY THROUGH WEDNESDAY NIGHT...THE UPPER LOW LIFTS NORTHEAST INTO
THE GREAT LAKES REGION WITH NEXT UPPER TROF MOVING INTO THE
NORTHWESTERN U.S. WEDNESDAY. ZONAL FLOW OVER KANSAS THROUGH
WEDNESDAY...THEN TROF DROPS INTO THE SOUTHWESTERN U.S. AND WEAK
RIDGING DEVELOPS OVER THE PLAINS. FEW LINGERING SHOWERS TUESDAY
MORNING IN THE SOUTHEASTERN CWA THEN DRY. TEMPS WILL BE ON THE COOL
SIDE WITH HIGHS IN THE 50S AND LOWS IN THE MID AND UPPER 30S.

THURSDAY THROUGH FRIDAY...THE UPPER LEVEL TROF OVER THE SOUTHWESTERN
U.S. MOVES EAST INTO THE SOUTHERN AND CENTRAL SOUTHERN PLAINS. GFS
IS SLIGHTLY NORTH OF THE ECMWF SOLUTION WITH THIS UPPER TROF. NO
CHANGES MADE TO THIS PORTION OF THE FORECAST.

STARK
&&

.AVIATION...

WINDS STILL PRIMARY CONCERN IN SHORT TERM. WINDS INCREASE QUICKLY
OFF THE SURFACE OVERNIGHT AS 850MB WINDS INCREASE. ISENTROPIC LIFT
EMPHASIS EAST OF THE AREA ALTHOUGH STILL STRONG ENOUGH FOR CLOUDS
OVERNIGHT. PRECIP TO HOLD OFF UNTIL LATE IN THE TAF PERIOD AND WILL
NOT ADD TO TAF SITES YET. WINDS RISE QUICKLY TO SUSTAINED 20 GUSTS
NEAR 30 AROUND THE NOON HOUR AND REMAIN THAT WAY INTO THE EVENING AS
NEXT WAVE APPROACHES AND KEEPS GRADIENT UP. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THIS AFTERNOON
KSZ008-020-034.

&&
Hazardous weather outlook, Mar 21, 4:00 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SAT MAR 21 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-222100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
400 PM CDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTH
CENTRAL KANSAS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE REGIONS SUNDAY AND
SUNDAY NIGHT. SMALL HAIL MAY BE POSSIBLE WITH THE THUNDERSTORMS
SUNDAY NIGHT.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE EAST INTO THE PLAINS
ON MONDAY. A LINE OF THUNDERSTORMS WILL DEVELOP ACROSS NORTH
CENTRAL KANSAS LATE MONDAY AFTERNOON AND EARLY MONDAY EVENING. THE
LINE OF THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...WILL MOVE
EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE NIGHT.
THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND QUARTER SIZE HAIL.

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS UP TO 45
MPH DURING THE MID AND LATE MORNING HOURS OF MONDAY...AND CONTINUING
INTO MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:52 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more21 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.